Funnel Cloud, Clinch
- When
- May 21, 12:03 PM EST
- Where
- Clinch County, 0.69 mi N of Dupont
- Reported by
- Public
- Coordinates
- 30.990, -82.870
A funnel cloud was reported in Du Pont by Williams Street.
A front edged southward across southeast Georgia in the afternoon while moist and unstable SW flow off of the Gulf fueled diurnally enhanced storms over NE FL. As the front slid across SE GA into the afternoon, passing waves of upper-level energy from the WSW promoted storm strength.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A front edged southward across southeast Georgia in the afternoon while moist and unstable SW flow off of the Gulf fueled diurnally enhanced storms over NE FL. As the front slid across SE GA into the afternoon, passing waves of upper-level energy from the WSW promoted storm strength.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 21, 11:45 AM EST, 18 minutes earlier.
Area Forecast Discussion National Weather Service Jacksonville FL 1245 PM EDT Wed May 21 2025 ...New AVIATION... .UPDATE... Issued at 820 AM EDT Wed May 21 2025 For the latest NE FL and SE GA Daily Key Messages please visit: https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf Forecast still on track for scattered strong to isolated severe storms to develop ahead of and along the frontal boundary that will push into SE GA this afternoon and NE FL this evening. Breezy and hot westerly flow will continue today ahead of this boundary with Max temps still at or just below near record levels with highs into the 90-95F range once again and with dew points into the lower/middle 70s, expect peak heat indices into the 100-104F range before convection reaches many locations. The early morning sounding already showed winds close to 30 knots just above the surface and expect gusty winds to 30-35 mph in the gradient flow ahead of the convection. While strong to isolated severe wind gusts of 40-60 mph, along with potential for at least small hail with storm activity this afternoon across SE GA and this evening across NE FL, with some potential for isolated storms to continue across NE FL south of the I-10 corridor after midnight if energy continues to stream along the boundary. && .NEAR TERM... Issued at 305 AM EDT Wed May 21 2025 For the latest NE FL and SE GA Daily Key Messages please visit: https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf Low level moisture will advect northeast from the Gulf early this morning. This moisture will provide the chance for patchy fog across inland NE FL, along with stratus cloud formation. A cold front will move southeast into interior SE GA toward mid morning, with showers and a few thunderstorms along and ahead of it. The front will move southeast across rest of forecast area through the afternoon into Tonight. The front will encounter drier air as it moves into NE FL, so convective coverage will decrease somewhat as it moves through. Lift along the front, a weak upper wave, and diurnal heating could lead to a few strong to severe thunderstorms. While the chance is quite low, an isolated tornado can not be ruled out. One area of possible concern will be near the coast and St Johns river, as the east coast sea breeze is expected to remain offshore due to the flow. Therefore, there could be thermal boundaries around the river and intracoastal waterways, which would normally be diminished by the passage of sea breeze, that may lead to a quick spin up as storms move through. Above average temperatures again Today, with highs in the lower to mid 90s. With the sea breeze staying offshore, these higher readings will also reach beach communities. As high pressure ridging builds from the northwest, skies will decrease from north to south Tonight. Noticeably drier air will filter southeast into forecast area through the night. This drier air will allow inland temperatures to fall into the lower to mid 60s by around dawn, while upper 60s to lower 70s will be common for areas generally south and east of a line from Jacksonville to Gainesville. A few thunderstorms may linger into the night over north central FL due to lingering frontal convergence. && .SHORT TERM... (Thursday through Friday night) Issued at 305 AM EDT Wed May 21 2025 Broad troughing extending from the Upper Midwest southeastward to the Mid-Atlantic states will be reinforced by a potent, negatively-tilted shortwave that will dig southeastward from the Great Lakes states. Fast westerly flow will prevail along the base of the trough over the Deep South, with a 120-knot jet streak at 250 millibars (around 35,000 feet) shifting eastward from the southern Appalachians on Thursday morning to offshore of the NC Outer Banks by Thursday night. This feature should push a slow moving frontal boundary that will be positioned across north central FL on Thursday morning southward to the Interstate 4 corridor in central FL by the afternoon hours. Scattered showers and a few embedded thunderstorms will remain possible for north central FL through early afternoon, and mostly cloudy skies along the frontal boundary should keep highs in the upper 80s for these locations. Meanwhile, low level flow will shift to west- northwesterly in the wake of this front for areas along and north of I-10, which will advect a much drier air mass into southeast GA and for areas along the I-10 corridor in northeast FL. Thin cirrus and a dry air mass, featuring dewpoints falling to the low and mid 50s during the afternoon hours, should allow highs to climb to the lower 90s for most inland locations along and north of I-10. Cooler and drier air will filter across the rest of our region on Thursday night as skies clear and inland winds decouple, setting up radiational cooling. Lows will fall to the low and mid 60s inland, ranging to the upper 60s to around 70 at coastal locations. Surface ridging will then build into the southeastern states on Friday as dry northwesterly flow aloft prevails across our region. Full sunshine and a dry air mass will allow highs to soar to the upper 80s and lower 90s, with mid 90s possible across north central FL. Dewpoints crashing through the 50s across inland southeast GA and the low/mid 60s across northeast and north central FL will keep heat index values around or just under actual air temperatures on Friday. Radiational cooling on Friday night will result in lows falling the 55-60 degree range across inland southeast GA and the 60-65 range elsewhere inland, while a persistent northwesterly breeze keeps coastal lows generally in the upper 60s. && .LONG TERM... (Saturday through Tuesday) Issued at 305 AM EDT Wed May 21 2025 Deep troughing over New England will be slow to lift northward on Saturday, and this feature will maintain a dry west-northwesterly flow pattern aloft across our area. Surface ridging will build into the Deep South, shifting low level flow to northeasterly, which will keep highs at coastal locations in the mid 80s. Full sunshine and a very dry air mass will boost inland highs to the upper 80s for locations from Waycross northward and 90-95 elsewhere for areas west of the I-95 corridor. Afternoon dewpoints will again crash through the 50s across inland southeast GA and the low to mid 60s elsewhere, except upper 60s at coastal locations. Heat index values will again be held in check by this dry air mass. Radiational cooling again on Saturday night will allow inland lows to fall to the low and mid 60s, while a light onshore breeze keeps coastal lows in the lower 70s. Heights aloft will begin to rise on Sunday as low and mid level ridging begin to build over the FL peninsula. Surface ridging will shift further offshore of the southeastern seaboard, shifting low level flow to south-southeasterly, with onshore surface winds keeping coastal highs in the upper 80s. A lingering dry air mass and filtered sunshine will allow highs to soar well into the 90s for inland locations, with just enough moisture in place to develop isolated convection along inland moving sea and lake breezes over portions of north central FL during the late afternoon hours. Dewpoints remaining in the 60s will yield maximum heat index values around 100. Overnight lows will begin to moderate on Sunday night, with upper 60s expected inland and low to mid 70s at the coast. Deep-layered ridging situated off the southeastern seaboard and troughing emerging over the Plains States on Memorial Day will create a gradually strengthening southwesterly flow pattern. Increasing low level moisture will ignite widely scattered diurnal convection on Monday and scattered diurnal convection on Tuesday. Highs on Monday will soar to the mid 90s inland and around 90 at the coast, with maximum heat index values climbing to the 100-105 range. Increasing cloud cover and rain chances on Tuesday will knock a few degrees off daytime highs across southeast GA, while heat and humidity prevail elsewhere. Lows early next week will only fall to around 70 inland and the low or mid 70s at coastal locations. Another broad, negatively-tilted trough may become established towards midweek across the Upper Midwest, Great Lakes, and Ohio Valley. This trough will drive a frontal boundary into the Deep South, creating at least scattered showers and thunderstorms across our area. Highs will fall to the 85-90 degree range as cloud cover thickens. && .AVIATION... (18Z TAFS) Issued at 1237 PM EDT Wed May 21 2025 Line of convection/strong storms will impact the NE FL TAF sites with gusty winds to at least 30 knots and MVFR conds through sunset, while this line should remain just south of the SSI through the afternoon hours. A few storms will remain possible at GNV until midnight, otherwise skies becoming VFR with low fog chances at VQQ towards morning. Light NW flow and VFR conds at all TAF sites in the 12-18Z time frame. && .MARINE... Issued at 305 AM EDT Wed May 21 2025 A cold front will move southeast across the area through Tonight. Showers and thunderstorms will accompany this boundary. Weak high pressure will build to the northwest overnight into Thursday. A weak front will pass through Friday into Friday night. High pressure will build to the northwest Saturday, then to the northeast Sunday. Rip Currents: Low Today, Moderate Thursday && .FIRE WEATHER... Issued at 305 AM EDT Wed May 21 2025 Strong to isolated severe thunderstorms developing this afternoon will be capable of producing strong wind gusts, hail, and frequent lightning strikes, mainly for locations along and north of the I-10 corridor. Breezy westerly surface and transport winds will otherwise develop this morning, creating high daytime dispersion values for most inland locations, with good values extending to coastal locations. Surface and transport winds will shift to northwesterly overnight tonight through Thursday morning. A much drier air mass will plunge into our area on Thursday afternoon, with long durations of critically low humidity values possible at inland locations. Surface and transport winds will shift back to a westerly direction on Thursday afternoon, with breezy transport speeds for locations north of Waycross creating high daytime dispersion values. Good values are forecast elsewhere across inland southeast GA, while more cloud cover yields fair values for inland northeast and north central FL and poor values are forecast at coastal locations. Surface wind speeds should remain below Red Flag Criteria on Thursday afternoon at inland locations. Breezy west-northwesterly transport winds across southeast GA on Friday will create another day of high daytime dispersion values, while lighter speeds elsewhere generally yield good values. && .PRELIMINARY POINT TEMPS/POPS... AMG 91 62 89 62 / 40 0 0 10 SSI 89 70 86 69 / 40 10 0 0 JAX 94 67 91 63 / 50 20 0 0 SGJ 95 71 87 68 / 30 20 10 10 GNV 93 69 89 63 / 40 30 20 10 OCF 93 71 89 65 / 10 20 20 10 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AM...None. &&
Special Weather Statement National Weather Service Jacksonville FL 1053 AM EDT Wed May 21 2025 FLZ140-240-211900- Eastern Marion-Central Marion- Including the cities of Lynne, Moss Bluff, Anthony, Burbank, Ocala, and Weirsdale 1053 AM EDT Wed May 21 2025 ...SMOKE IMPACTING PARTS OF THE EASTERN MARION COUNTY... A wildfire has been reported near the intersection of State Road 19 and County Road 314 in the Ocala National Forest. Low visibilities may be encountered along these roadways and drivers should use extreme caution if traveling near these locations this afternoon.
Special Weather Statement
National Weather Service Jacksonville FL
1205 PM EDT Wed May 21 2025
GAZ149-163-211700-
Atkinson GA-Clinch GA-
1205 PM EDT Wed May 21 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN ATKINSON AND
NORTHWESTERN CLINCH COUNTIES THROUGH 100 PM EDT...
At 1205 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Nashville, moving east at 30 mph.
HAZARD...Wind gusts around 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Homerville, Argyle, Du Pont, and Cogdell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3127 8303 3129 8304 3119 8268 3112 8264
3089 8271 3101 8297 3118 8297 3119 8305
3123 8305
TIME...MOT...LOC 1605Z 285DEG 24KT 3118 8309
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ACSpecial Weather Statement
National Weather Service Jacksonville FL
101 PM EDT Wed May 21 2025
FLZ023-322-GAZ162-163-250-350-364-211800-
Baker FL-Northern Columbia FL-Clinch GA-Western Charlton GA-
Echols GA-Northern Ware GA-Southern Ware GA-
101 PM EDT Wed May 21 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN BAKER...NORTHEASTERN
COLUMBIA...CENTRAL ECHOLS...SOUTHWESTERN WARE...CLINCH AND WEST
CENTRAL CHARLTON COUNTIES THROUGH 200 PM EDT...
At 101 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Homerville to 7 miles northwest of Mayday.
Movement was southeast at 35 mph.
HAZARD...Wind gusts around 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Homerville, Fargo, Argyle, Du Pont, Mayday, Needmore, and Manor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3085 8301 3086 8301 3087 8297 3102 8297
3111 8256 3101 8242 3056 8233 3060 8276
3085 8306
TIME...MOT...LOC 1701Z 312DEG 32KT 3095 8275 3093 8306
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ACThe national radar mosaic for the moment the first event began.
1 funnel cloud. Local standard time, as filed.
A funnel cloud was reported in Du Pont by Williams Street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2025Every state in 2025This day in weather historyWarnings in Georgia, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1256712.